Background: Tuberculosis (TB) remains one of the major infectious diseases worldwide. Adverse reactions are common during TB treatment. Few reports, however, are available on treatment-related acute biliary events (ABEs), such as cholelithiasis, biliary obstruction, acute cholecystitis, and cholangitis. Methods: We first report four pulmonary TB patients who developed ABEs during anti-TB treatment. Abdominal sonography revealed multiple gall stones with dilated intrahepatic ducts in three patients and cholecystitis in one patient. To investigate the incidence of and risk factors for ABEs during anti-TB treatment, we subsequently conducted a nationwide cohort study using the National Health Insurance Research Database of Taiwan. Results: A total of 159,566 pulmonary TB patients were identified from the database between 1996 and 2010, and among them, 195 (0.12%) developed ABEs within 180 days after beginning anti-TB treatment. Logistic regression analysis revealed that the risk factors associated with ABEs are older age (relative risk [RR]: 1.32 [1.21-1.44] per 10-year increment) and diabetes mellitus (RR: 1.59 [1.19-2.13]). Conclusions: Although infrequently encountered, ABEs should be considered among patients with TB who experience abdominal discomfort with hyperbilirubinemia, especially patients who have older age or diabetes.
ASJC Scopus subject areas
- Infectious Diseases
Chang, L. Y., Lee, C. H., Chang, C. H., Lee, M. C., Lee, M. R., Wang, J. Y., & Lee, L. N. (2018). Acute biliary events during anti-tuberculosis treatment: Hospital case series and a nationwide cohort study. BMC Infectious Diseases, 18(1), . https://doi.org/10.1186/s12879-018-2966-3